Michigan, 2011

Hail in Michigan, May 12, 2011

May 12, 2011 · NWS GRR · 2 events in 2 counties and zones

Scattered severe thunderstorms developed during the late afternoon hours of the 12th across portions of Allegan and Barry counties, resulting in hail reports of up to one inch in diameter. The thunderstorms were very slow movers and also produced reports of significant rainfall with minor flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRR wrote it up.

Scattered severe thunderstorms developed during the late afternoon hours of the 12th across portions of Allegan and Barry counties, resulting in hail reports of up to one inch in diameter. The thunderstorms were very slow movers and also produced reports of significant rainfall with minor flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at May 12, 2:15 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, May 12, 2:15 PM EST, 1 hour 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
315 PM EDT THU MAY 12 2011

LATEST UPDATE...ALL BUT AVIATION...

.SYNOPSIS...(315 PM EDT THU MAY 12 2011)
A WARM FRONT ACROSS LOWER MICHIGAN WILL TOUCH OFF A FEW
THUNDERSTORMS TONIGHT. THE FRONT WILL MOVE SOUTH AS A COLD FRONT ON
FRIDAY WITH MORE SCATTERED SHOWERS AND THUNDERSTORMS. SCATTERED
SHOWERS AND COOLER WEATHER CAN BE EXPECTED FOR THE WEEKEND.

&&

.SHORT TERM...(315 PM EDT THU MAY 12 2011)
(TONIGHT THROUGH SATURDAY NIGHT)
JUICY AIRMASS IN PLACE THROUGH FRIDAY MORNING WITH POTENTIAL FOR
SOME HEAVY RAIN AND HAIL WITH ANY STORMS THAT FIRE UP. NO STRONG
FOCUS FOR SEVERE AND SHEAR PROFILES ARE WEAK...ALTHOUGH CONVECTIVE
INHIBITION IS NOT AN ISSUE AND THERE WILL BE ENOUGH INSTABILITY TO
KEEP THUNDERSTORM POTENTIAL GOING OVERNIGHT.

SFC LOW MOVES ACROSS LOWER MICHIGAN ON FRIDAY WITH A COLD FRONT
SINKING SOUTH DURING THE AFTERNOON. THIS COULD FOCUS SOME SHOWERS
AND THUNDERSTORMS BEFORE COOLER AND MORE STABLE AIR MOVES IN DURING
THE EVENING. UPPER LOW MOVING IN BY SATURDAY WITH CLOUDS AND SHOWERS
ALONG WITH COOLER TEMPS. LEFT THE TEMPS CLOSER TO MAV GUIDANCE FOR
NOW BUT IF CLOUDS AND SHOWERS ARE ABUNDANT...WE COULD BE LOOKING AT
TEMPS STRUGGLING TO REACH 60.

&&

.LONG TERM...(315 PM EDT THU MAY 12 2011)
(SUNDAY THROUGH THURSDAY)
THE MAIN CHALLENGE OF THE FCST CONTINUES TO BE DETERMINING THE CHC
OF RAIN THROUGH THE PERIOD AS A COMPLEX UPPER LOW TAKES SHAPE TO OUR
SOUTH THIS WEEKEND.

THE ORIGINAL UPPER LOW COMPLEX THAT IS CURRENTLY ACROSS THE CENTRAL
PLAINS STATES WILL GRADUALLY ROTATE EAST THROUGH THE WEEKEND AND
WILL EVENTUALLY END UP NEAR ERN OH BY SUN AFTERNOON. AS THE LOW
MOVES EAST...MOISTURE WILL CONTINUE TO WRAP AROUND TO THE N AND NW
OF THIS LOW...UP INTO LOWER MI. THIS WILL KEEP THE THREAT OF
RAIN/RAIN SHOWERS IN ACROSS THE AREA THROUGH THE UPCOMING WEEKEND.
TEMPS WILL COOL DOWN INTO THE 50S TO AROUND 60 WITH THE CLOUDS AND
PCPN HANGING AROUND.

MODELS SEEM TO BE CONVERGING ON A SIMILAR SOLUTION FOR THE FIRST
PORTION OF NEXT WEEK. THE UPPER LOW COMING DOWN OUT OF CANADA LATE
THIS WEEKEND IS NOW EXPECTED TO DIG FURTHER SOUTH INTO THE SE
PORTION OF THE COUNTRY EARLY NEXT WEEK. THIS SYSTEM SHOULD
TEMPORARILY CLEAR OUT THE MOISTURE FROM THE AREA...AND LEAVE A COOL
AND DRY LOW LEVEL NE FLOW PATTERN IN PLACE.

THE UPPER LOW DIVING SOUTHEAST IS EVENTUALLY EXPECTED TO ROTATE BACK
TO THE NW AS ADDITIONAL ENERGY IS EXPECTED TO DIVE IN ON THE
BACKSIDE OF THE ERN U.S. UPPER LOW COMPLEX. THE MODELS ARE AGREEING
NOW IN TRYING TO BRING SOME OF THE MOISTURE BACK TO THE WEST AS THE
UPPER LOW MOVES NW. WE HAVE ADDED A CHC OF SOME RAIN SHOWERS TO
WED-THU AND KEPT TEMPS IN THE 60S.

&&

.AVIATION...(141 PM EDT THU MAY 12 2011)
MAIN CONCERN FOR THE TERMINAL FCSTS IS ONCE AGAIN CONVECTIVE TRENDS
THROUGH THE PERIOD. QUIET MORNING ACROSS THE AREA WITH VFR
CONDITIONS IS STARTING TO GIVE WAY TO SOME DEVELOPMENT OF A FEW
SHOWERS AND ISOLATED STORM AS OF 1730Z. WE EXPECT THE INLAND AREAS
TO SEE SCATTERED SHOWERS AND STORMS DEVELOP BETWEEN 18-19Z AND
CONTINUE TO BE POSSIBLE THROUGH ABOUT 02Z WHEN INSTABILITY SHOULD
WANE. WE HAVE ACCOUNTED FOR THIS THREAT AT INLAND LOCATIONS WITH A
VCTS. KMKG WILL SEE LESS OF A CHANCE FOR THUNDER DUE TO THE
STABILIZING EFFECTS OF LAKE MICHIGAN.

SHOWERS WILL CONTINUE TO BE POSSIBLE THEN AFTER 02Z TONIGHT AS A
COLD FRONT MOVES THROUGH THE AREA. NOT IMPOSSIBLE SOME THUNDER COULD
OCCUR...BUT THE THREAT WILL BE MUCH LOWER OVERNIGHT AND WE HAVE NOT
INCLUDED IN FOR NOW. THE FRONT SHOULD MOVE EAST OF THE AREA AROUND
09Z OR SO FRI MORNING. THIS SHOULD ALLOW FOR MAINLY DRY CONDITIONS
THEN THROUGH 18Z FRI. SOME FOG WILL BE POSSIBLE WITH A LIGHT
GRADIENT TONIGHT AND A HUMID AIR MASS IN PLACE.

&&

.MARINE...(315 PM EDT THU MAY 12 2011)
SCATTERED THUNDERSTORMS EXPECTED TONIGHT WITH A COLD FRONT MOVING
THROUGH FRIDAY. THE WINDS WILL REMAIN ON THE LIGHT SIDE UNTIL FRIDAY
NIGHT WHEN NORTH WINDS BEHIND THE FRONT PICK UP.

&&

.HYDROLOGY...(315 PM EDT THU MAY 12 2011)
HYDRO THREAT NEXT COUPLE DAYS IS POTENTIAL FOR SLOW MOVING
THUNDERSTORMS WITH HEAVY RAINFALL. ONLY LOCALIZED FLOODING EXPECTED
AS THE STORMS WILL BE ISOLATED TO SCATTERED.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LM...NONE.

&&

SYNOPSIS:    OSTUNO
SHORT TERM:  OSTUNO
LONG TERM:   NJJ
AVIATION:    NJJ
MARINE:      OSTUNO
HYDROLOGY:   OSTUNO
Hazardous weather outlook, May 12, 4:15 AM EST, 11 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
515 AM EDT THU MAY 12 2011

MIZ037>040-043>046-050>052-056>059-064>067-071>074-130915-
MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-
MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-
INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
515 AM EDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

AN ISOLATED SEVERE THUNDERSTORM COULD DEVELOP TODAY OR TONIGHT.
THE MAIN SEVERE WEATHER THREATS ARE LARGE HAIL AND DAMAGING WINDS.
THE PRIMARY STORM MOTION WILL BE EAST AT 25 MPH. ONE CLUSTER OF
STORMS NEAR CHICAGO COULD MOVE INTO THE SOUTH HAVE TO HOLLAND
REGION BY 8 AM.

A RISK FOR LOCALIZED HEAVY RAIN WILL EXIST THROUGH TONIGHT.
ISOLATED RAINFALL AMOUNTS IN EXCESS OF 2 INCHES WILL BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE UNSETTLED PATTERN WILL CONTINUE INTO THE WEEKEND. LOCALLY
HEAVY RAINFALL WILL BE POSSIBLE AND A FEW STORMS COULD BE SEVERE.
DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN RISK FROM THE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

LMZ844>849-130915-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-
515 AM EDT THU MAY 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL OCCUR INTO TONIGHT. STRONG
WINDS...FREQUENT LIGHTING AND HAIL WILL ACCOMPANY THE MORE INTENSE
STORMS. LOCALLY HIGHER WAVES WILL BE POSSIBLE INTO TONIGHT NEAR
ANY STORMS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON INTO TONIGHT.

MJS

In the hours before

Special weather statement, May 12, 2:59 PM EST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
359 PM EDT THU MAY 12 2011

MIZ056-057-064-122100-
ALLEGAN-KENT-OTTAWA-
359 PM EDT THU MAY 12 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 13 MILES SOUTH OF GRAND RAPIDS...MOVING NORTHEAST
AT 10 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  MOLINE...             BYRON CENTER...       CUTLERVILLE...
  WYOMING...            DUTTON...             CALEDONIA...
  ALASKA...             KENTWOOD...           EAST GRAND RAPIDS...
  GRAND RAPIDS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4300 8564 4280 8542 4269 8578 4277 8585
TIME...MOT...LOC 1959Z 233DEG 8KT 4278 8573

NJJ
Special weather statement, May 12, 3:01 PM EST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
401 PM EDT THU MAY 12 2011

MIZ065-122100-
BARRY-
401 PM EDT THU MAY 12 2011

...SIGNIFICANT WEATHER ADVISORY...

AT 358 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES SOUTHWEST OF HASTINGS...MOVING NORTHEAST
AT 10 MPH.

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 30 MPH...OCCASIONAL
CLOUD TO GROUND LIGHTNING...BRIEF HEAVY DOWNPOURS...ARE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  DELTON...             DOWLING...            HASTINGS...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.

&&

LAT...LON 4273 8539 4257 8513 4243 8543 4249 8554
TIME...MOT...LOC 2001Z 220DEG 8KT 4248 8545

NJJ
Local storm report, May 12, 3:23 PM EST, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
423 PM EDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     HAIL             BYRON CENTER            42.81N 85.72W
05/12/2011  M0.25 INCH       KENT               MI   PUBLIC

&&

WH
Local storm report, May 12, 3:38 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
438 PM EDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             DELTON                  42.50N 85.41W
05/12/2011  E0.25 INCH       BARRY              MI   PUBLIC

            PEA SIZE HAIL REPORTED COVERING A DECK.

&&

WH
Local storm report, May 12, 3:50 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
450 PM EDT THU MAY 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     HAIL             3 S MIDDLEVILLE         42.67N 85.47W
05/12/2011  E0.50 INCH       BARRY              MI   PUBLIC

            PEA TO MARBLE SIZE HAIL FELL.

&&

WH

The radar

The Grand Rapids radar (KGRR), 26 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Barry

When
May 12, 3:55 PM EST to 3:57 PM EST
Where
Barry County, 2.06 mi NE of Bowens Mills
Measured
1 in hail
Reported by
Public
Coordinates
42.670, -85.470

Hail up to an inch in diameter was reported three miles south southwest of Middleville near Bowens Mills.

Hail, Allegan

When
May 12, 4:47 PM EST to 5:06 PM EST
Where
Allegan County, 2.13 mi NNW of Hopkins to 1.38 mi S of Hilliards
Measured
1 in hail
Reported by
Public
Coordinates
42.650, -85.760

The public reported three quarters inch diameter hail two miles north of Hopkins. The storm tracked very slowly east northeast and went on to produce trained spotter and public reports of one inch hail four miles west southwest of Wayland.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2011Every state in 2011This day in weather historyWarnings in Michigan, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 291190, 291191.